Forum

Bad derealization/depersonalization with Sertraline (i,e, Zoloft, Lustral)

Hello everyone

I’ve been a member for a while but I don’t post much. I’m now a bit lost with something!

I’ve been taking Sertraline (i,e, Zoloft or Lustral) for just over a year now (I was suffering from severe depression/suicidal thoughts. Probably due to my MS/Rebif).

It worked great for the 1st 6 months. It still works for my depression but for the past 5 or 6 months, I’ve been feeling disconnected from reality & my body, as if I’m just “not here”. I didn’t understand it at first but found that’s its called derealization/depersonalization. And I know that I don’t want to live like this.

​I recently spoke to my doctor about this, and he told me to switch to Escitalopram (i.e. Lexapro or Cipralex), but I’m worried that I’ll still have that side effect (derealization, etc) with this too, and also that this may be messing up my nervous system in the long run.

Have any of you gone through a similar feeling with either Sertraline or Escitalopram? And what did you do?

Thank you so much :slight_smile: :slight_smile:

Hi Sunflower,

How sure are you that it’s the drug?

The reason I ask is that a really strange side-effect (but perhaps not so strange, when you analyse it) of one of my MS relapses was feeling less real as a person.

The problem stemmed from profound numbness in my feet, which meant I literally could not feel contact with the ground. I was getting no feedback that said: “Yes, you are solid, the ground is solid, you are really standing here!”

After quite some time of this, I began to feel less certain of what was real - including me!

I’m only throwing it in there as a wild guess, but could it be a psychological effect of a physical problem? Some people deliberately experiment with sensory deprivation, to induce altered states of consciousness, and a loss of sense of self. But if you suffer sensory deprivation involuntarily, from something like MS, it can also trigger weird mental states.

I was thinking strange things, like: “How do I know I’m real, if I can’t feel myself standing on the ground? What if everything is an elaborate illusion, constructed by my brain, and if the illusion fails, nothing really exists?”

I know I’m sounding really bonkers, but it was definitely linked to not being able to feel my feet, as once I had the reassurance of being able to feel the ground under me once more, everything got more realistic and normal.

Tina

x

Depersonalisation is an anxiety state and escitalopram is one of the best drugs out there for dealing with anxiety. I have been on it for over 2 years and the transformation on my mental state has been amazing. I would definitely give it a go and if after a few weeks it hasn’t helped then look into it further. Try and trust your doctor. Good luck x

1 Like

Hello,

I experienced the same issue. I started on Zoloft in late 2012, and it wasn’t helping, so my psychiatrist increased the dose to 200mg per day. At this point I started having mania and depersonalization. I’ve been off of Zoloft since April 2014, and I still feel very strange. The hyperness/mania isn’t as bad, but the depersonalization is just as prevalent 24/7.

I have had a rough childhood and had Ulcerative Colitis and a lot of bowel surgeries since age 11. My family is pretty degenerate on top of that. Then last October I was diagnosed with MS. I know I have many reasons to be emotionally disturbed, to the point I could disassociate myself from reality. The more I learn about it, the less I’m convinced my depersonalization is totally a result of Zoloft. I had a preexisting anxiety disorder, and the MS lesions could have induced further damage.

I would love to feel normal again and I see a psychologist, but so far I’ve refused to go back on any meds. I’m researching this issue and will be seeing a new psychiatrist at the MS clinic who I hope has more insight about this.

1 Like

Thanks for your replies guys I never considered that I might also have anxiety because I’ve never felt it but it could be subconscious anxiety if that makes sense…I’ll wait and see if the new medicine helps.

I have been on cipralex back and forward and it works well for me, down to 5mg tablets at the moment but side effects seem limited with them and they just keep me balanced to be honest - my eldest son was on venlafaxine and when the dose was increased he had an episode of mania, so we need to be careful with these drugs…they work well for people but it’s finding the right one…